Try it
General Medicine · Toxicology: salicylate poisoning
Sample itemA patient with salicylate toxicity has tinnitus, tachypnea, and an arterial blood gas showing respiratory alkalosis with high-anion-gap metabolic acidosis. What is the explanation?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. Mixed respiratory alkalosis and metabolic acidosis
Salicylates stimulate respiration causing respiratory alkalosis and also produce metabolic acidosis through organic acid accumulation. The mixed pattern is a classic diagnostic clue.
Option by option
A. Pure respiratory acidosis
Respiratory acidosis is the opposite of early salicylate ventilatory stimulation.
B. Mixed respiratory alkalosis and metabolic acidosis (correct)
Correct. Both disorders occur together in significant salicylate toxicity.
C. Pure metabolic alkalosis
Vomiting can cause alkalosis but does not explain the classic mixed disorder.
D. Normal acid-base physiology
This acid-base pattern is abnormal and clinically important.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More General Medicine questions
- Toxicology: salicylate poisoningA 19-year-old woman is brought in 6 hours after an overdose of aspirin with tinnitus, ta…
- EndocrinologyA 19-year-old with type 1 diabetes presents with vomiting, deep rapid breathing, fruity…
- ElectrolytesWhich is the earliest ECG change in hyperkalaemia?
- Infectious diseaseWhat is the drug of choice for Pneumocystis jirovecii pneumonia in a patient with advanc…